Hail, Wilbarger
- When
- May 16, 2:38 AM CST
- Where
- Wilbarger County, 0.68 mi WSW of Lockett
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.077, -99.381
MPing report.
A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak split-stream upper air pattern was found across the area on the 15th. At the surface, a frontal boundary was positioned near the Oklahoma/Kansas border area, extending into the northern Texas Panhandle. The combination of mesoscale and synoptic forcing mechanisms promoted widely scattered thunderstorm development across western-north Texas by the early morning hours of the 16th. Both large hail and wind damage were observed with the strongest storms through daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 12:01 AM CST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 101 AM CDT Thu May 16 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 1251 AM CDT Thu May 16 2024 A complicated and very-high-uncertainty forecast is expected over the next 24 hours. The bottom line: the overall risk for severe weather/flooding after daybreak looks to be a little bit lower than it did earlier. "Lower" risk does not mean zero risk, so interests should remain aware of the forecast, but hopefully we won't have too much to deal with. As of the time of this writing (late Wednesday evening/early Friday morning), we are in a relative lull between rounds of storms. Some lingering convection is noted across north central Oklahoma, while regional radar shows the next round getting underway across West Texas. Real-time HRRR analysis shows a reservoir of about 1,500 J/kg of elevated CAPE largely rooted above 700 mb, but most of it is in a long, "skinny" CAPE profile. The potential for damaging winds will exist, as well as the risk for severe hail. With time, this threat may transition to hydro closer to the Red River. And with that... we may not see a whole lot of redevelopment this afternoon. Recent CAM guidance has indicated a potential warm-sector- sweeping MCS this morning across central Texas, and the boundary will certainly be accelerated further by that occurrence. The likeliest spot for storm redevelopment this afternoon may actually end up being northern Oklahoma further from the MCS's subsidence and where temperatures may be cooler aloft. Little in the way of severe threat is expected. The greatest severe threat will be from morning through early afternoon in western north Texas as the MCS/redevelopment attempts to sneak back into the area, but this seems unlikely. We will probably see some lingering showers overnight with a cutoff low hanging out over the upper Red River Valley. Otherwise, today and tonight will remain on the cool and cloudy side of things. Meister && .LONG TERM... (Friday through Wednesday) Issued at 1251 AM CDT Thu May 16 2024 The cutoff low will remain overhead during the day on Friday, but will get sheared out over the course of the day. Low precipitation chances exist but no impacts are expected. Otherwise, prepare for another day with highs in the upper 70s to low 80s and another night with lows near 60. The pattern finally changes a bit over the weekend, as ridging builds in on Saturday. Highs will soar into the upper 80s to low 90s, and with the amount of rain we've seen in recent weeks expect this to be a steamy heat. Some midlevel flow returns on Sunday, but the jet looks to be displaced to our north across Kansas. Therefore, temperatures should remain on the warmer end. Sufficient flow and moisture may exist for storm chances on Sunday (EPS ensemble probabilities of precip are in the 30-40 percent range out west). The better chance will probably be across northern Oklahoma on Monday. Beyond that, there is a signal for the jet to come back across our area and intersect with some instability through the middle of the week, but predictability is too low at this range to speculate on the nature of any chances for active weather. Meister && .AVIATION... (00Z TAFS) Issued at 601 PM CDT Wed May 15 2024 Storms are expected to become widespread across the northwest half of the area this evening and will likely linger through much of the day Thursday, especially south. MVFR conditions will accompany the the stronger convection. Winds will be from the southeast a majority of the time, but will likely be erratic and perhaps quite strong during the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 77 61 76 61 / 80 50 40 10 Hobart OK 76 59 79 59 / 90 50 30 0 Wichita Falls TX 75 62 78 62 / 70 60 30 10 Gage OK 75 54 81 57 / 30 20 10 0 Ponca City OK 77 60 78 59 / 70 40 30 0 Durant OK 80 63 80 62 / 50 70 40 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 134 AM CDT Thu May 16 2024 OKZ004>048-050>052-TXZ083>090-170645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 134 AM CDT Thu May 16 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms will remain possible this morning across southern Oklahoma and western north Texas. The strongest of them may produce winds up to 60 mph and quarter-sized hail, as well as a risk for localized flooding in western north Texas. A low chance of non-severe storms will occur across the rest of the area during the day and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... A chance of non-severe thunderstorms exists on Friday, ending in the afternoon. Thunderstorm chances will be returning both Sunday and Monday nights across parts of northern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
159 AM CDT Thu May 16 2024
TXZ083-084-160730-
Foard TX-Hardeman TX-
159 AM CDT Thu May 16 2024
...A strong thunderstorm will impact portions of northern Foard and
southwestern Hardeman Counties through 230 AM CDT...
At 159 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Swearingen, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crowell, Margaret, and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3417 10005 3423 9961 3397 9955 3395 10005
TIME...MOT...LOC 0659Z 260DEG 33KT 3404 10002
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
317 AM CDT Thu May 16 2024
OKZ036-037-TXZ083>085-160845-
Tillman OK-Jackson OK-Foard TX-Wilbarger TX-Hardeman TX-
317 AM CDT Thu May 16 2024
...Strong thunderstorms will impact portions of south central
Jackson, west central Tillman, east central Foard, northwestern
Wilbarger and southeastern Hardeman Counties through 345 AM CDT...
At 317 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fargo to 4 miles southeast of Medicine
Mound. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Frederick, Chillicothe, Lockett, Medicine Mound, Fargo,
Odell, Thalia, and Rayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3445 9929 3446 9887 3388 9954 3422 9960
TIME...MOT...LOC 0817Z 251DEG 15KT 3429 9932 3414 9954
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WRPreliminary Local Storm Report
National Weather Service Norman OK
325 AM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM Tstm Wnd Gst 6 NE Edmond 35.73N 97.42W
05/16/2024 E60 MPH Logan OK Law Enforcement
Deputy reported.
&&Preliminary Local Storm Report
National Weather Service Norman OK
326 AM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 AM Tstm Wnd Gst 5 N Arcadia 35.74N 97.33W
05/16/2024 E70 MPH Logan OK Emergency Mngr
EM report.
&&Preliminary Local Storm Report
National Weather Service Norman OK
335 AM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM Tstm Wnd Dmg 7 ENE Piedmont 35.69N 97.64W
05/16/2024 Oklahoma OK Emergency Mngr
Tree down blocking roadway. Time estimated
by radar.
&&Preliminary Local Storm Report
National Weather Service Norman OK
337 AM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM Tstm Wnd Dmg 5 NW Edmond 35.70N 97.55W
05/16/2024 Oklahoma OK Emergency Mngr
Powerlines in roadway.
&&The Altus AFB radar (KFDR), 49 km away, was scanning. The volume nearest the first event began at 08:36 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
MPing report.
MPing report.
Knox City (KNOX) Mesonet observation.
Social media image showing minor tree damage. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180228, 1180229, 1180231, 1180245.